Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 66, NWS Salt Lake City, UT

October 17, 2015Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 17, 2015, 4:51 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2015, 4:51 PM MDT (22:51 UTC)
Expired
Oct 17, 2015, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 5:45 PM MDTFLASH FLOODHildale, UTSEVERAL HOMES WITH BASEMENT FLOODING AND A COUPLE OF ROADS WERE DAMAGED. DEBRIS FLOW ALONG SHOULDER OF SR 59 BETWEEN MILE MAKER 0.5 AND 1.0. MINOR FLOODING CARLING AVE AND UTAH AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WGUS55 KSLC 172251
FFWSLC
UTC053-180145-
/O.NEW.KSLC.FF.W.0066.151017T2251Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
451 PM MDT SAT OCT 17 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 745 PM MDT
    
* AT 449 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ENTERING HILDALE FROM COLORADO CITY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HILDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3702 11304 3707 11301 3711 11296 3714 11290
      3700 11289 3700 11306

$$

ROGOWSKI
3 follow-up statements
282 
WGUS75 KSLC 172325
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT SAT OCT 17 2015

UTC053-180145-
/O.CON.KSLC.FF.W.0066.000000T0000Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
525 PM MDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 520 PM MDT...DOPPLER RADAR INDICATED THE FIRST ROUND OF
THUNDERSTORMS HAS MOVED THROUGH SOUTHEAST WASHINGTON COUNTY. A
SECOND AREA OF VERY HEAVY RAINFALL WILL APPROACH HILDALE FROM
SOUTHWEST OF COLORADO CITY DURING THE NEXT HOUR. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HILDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3702 11304 3707 11301 3711 11296 3714 11290
      3700 11289 3700 11306

$$

ROGOWSKI
642 
WGUS75 KSLC 180045
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT SAT OCT 17 2015

UTC053-180145-
/O.CON.KSLC.FF.W.0066.000000T0000Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
645 PM MDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 640 PM MDT...LAW ENFORCEMENT IN HILDALE REPORTED BASEMENT
FLOODING AND SOME ROAD DAMAGE DUE TO HEAVY RAIN FROM EARLIER
THUNDERSTORMS. RUNOFF FROM THIS RAIN WILL CONTINUE TO CAUSE FLASH
FLOODING IN THE HILDALE AREA THROUGH 745 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3702 11304 3707 11301 3711 11296 3714 11290
      3700 11289 3700 11306

$$

LC
671 
WGUS75 KSLC 180145
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MDT SAT OCT 17 2015

UTC053-180150-
/O.EXP.KSLC.FF.W.0066.000000T0000Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
745 PM MDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY WILL
EXPIRE AT 745 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION ACROSS SOUTHEASTERN WASHINGTON
COUNTY HAS DIMINISHED. ALTHOUGH RIVER AND STREAM LEVELS MAY CONTINUE
TO SEE HIGH FLOWS...THEY WILL TEND TO DECREASE THROUGH THE REMAINDER
OF THE EVENING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3702 11304 3707 11301 3711 11296 3714 11290
      3700 11289 3700 11306

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:02 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 17, 3:02 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT SAT OCT 17 2015

.SYNOPSIS...A MOIST SOUTHERLY FLOW ACROSS UTAH WILL BRING
WIDESPREAD PRECIPITATION AND SEASONAL TEMPERATURES TO UTAH THIS
WEEKEND. THE NEXT PACIFIC STORM SYSTEM WILL BEGIN TO MOVE INTO
THE GREAT BASIN EARLY IN THE WEEK WITH UNSETTLED CONDITIONS TO
REMAIN OVER UTAH THROUGH AT LEAST MIDWEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A WAVE PIVOTING NORTHEAST
OVER THE EASTERN GREAT BASIN...AHEAD OF THE NEXT TROUGH
APPROACHING THE WEST COAST. AMDAR 400-250MB WIND OBSERVATIONS SHOW
A 50-80KT CYCLONIC JET OVER THE EASTERN PACIFIC. GOES/RAP/12Z SLC
RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.33"
NORTHEAST MOUNTAINS...TO 0.90"- 1.25" SOUTHERN VALLEYS.

FLASH FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR MOST OF
SOUTHERN UTAH. 12Z VEF SOUNDING INDICATED A PRECIPITABLE WATER VALUE
OF 1.23" SURPASSING THE MONTH OF OCTOBER RECORD TIED YESTERDAY OF
1.07" (RECORDS DATE BACK TO 1948). DEWPOINTS HAVE RISEN INTO THE
LOWER TO MIDDLE 50S ACROSS SOUTHWEST UTAH THIS MORNING AS A SWATH OF
SHOWERS CROSSED THIS MORNING ASSOCIATED WITH THE WAVE ALOFT. AREAS
FAVORED IN SOUTHEASTERLY FLOW LIKELY SEEING ENHANCED PRECIPITATION
AMOUNTS DUE TO OROGRAPHIC LIFT.

FORECAST SOUNDINGS CONTINUE TO INDICATE WARM CLOUD DEPTH GREATER
THAN 6FKT ACROSS SOUTHERN UTAH...CONDUCIVE TO HEAVY RAINFALL
ESPECIALLY DURING DESTABILIZATION MID TO LATE AFTERNOON.

THIS WAVE CONTINUES TO LIFT NORTHEAST PER RAP...WHICH INCREASES
COVERAGE OF RAIN ACROSS CENTRAL AND NORTHERN UTAH/SOUTHWEST WYOMING
AS THE DAY/EVENING PROGRESSES.

CONVECTIVE COVERAGE SHOULD DECREASE AFTER MIDNIGHT WITH LOSS OF
DIURNAL INSTABILITY AND AS THE AFOREMENTIONED WAVE LIFTS NORTHEAST
OF THE REGION. STILL MAINTAIN MOIST CYCLONIC FLOW ALOFT SO CANT
DISCOUNT POSSIBILITY FOR ISOLATED TO SCATTERED COVERAGE.

CLOSED LOW CROSSES THE WESTERN GREAT BASIN SUNDAY...WITH INCREASING
DIFFLUENCE ALOFT. AREA REMAINS UNDER INFLUENCE OFF ANOMALOUS
MOISTURE WITH FORECAST SOUNDINGS ONCE AGAIN INDICATING A FAIRLY
DEEP WARM CLOUD LAYER. SHORT RANGE ENSEMBLES INDICATE STRONGER
INSTABILITY SUNDAY ALLOWING FOR DEEPER CONVECTION. NEXT SHIFT MAY
NEED TO CONSIDER A FLASH FLOOD WATCH FOR SUNDAY.

BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION APPEARS TO BE SUNDAY
NIGHT INTO MONDAY MORNING COINCIDENT WITH COOLING ALOFT ASSOCIATED
WITH THE CLOSED LOW FEATURE.

PRECIPITATION SHOULD BECOME MORE SHOWERY AS CLOSED LOW DEVELOPS
ACROSS ARIZONA LEAVING A DEFORMATION ZONE ACROSS THE AREA. SNOW
LEVELS AROUND 11KFT TODAY LOOK TO LOWER TO 9KFT BY SUNDAY NIGHT.

&&

.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE OVER THE SLC
TERMINAL THROUGH 02Z WITH OCCASIONAL STRONGER GUSTS WITH PASSING
RAIN SHOWERS. THE BACK EDGE OF THE RAIN SHOULD MOVE THROUGH
BETWEEN 00-02Z. EXPECT WINDS TO REMAIN SOUTHERLY THROUGH THE
NIGHT. THERE IS A 30 PERCENT CHANCE OF A WIND SHIFT TO THE WEST
NORTHWEST 21Z-00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ013-
     019>021-518.

WY...NONE.
&&

PUBLIC...ROGOWSKI
AVIATION...LOEFFELBEIN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 17, 6:40 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT SAT OCT 17 2015

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MDT SAT OCT 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL SPREAD NORTH ACROSS
SOUTHERN AND CENTRAL UTAH TODAY. LOCALLY HEAVY RAINFALL COULD
DEVELOP ACROSS SOUTHERN UTAH OUT OF THE STRONGER SHOWERS AND
STORMS LATE THIS MORNING THROUGH THIS EVENING. A FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FOR MOST OF SOUTHERN UTAH THROUGH
THIS EVENING.

ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING SCATTERED SHOWERS ALONG
WITH A FEW THUNDERSTORMS WILL SPREAD NORTH INTO THE AREA BY THIS
AFTERNOON...THESE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS
LATE THIS AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL
IS POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.

HUNTERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES THIS WEEKEND
SHOULD PREPARE FOR COOL AND WET CONDITIONS AT THE HIGHER
ELEVATIONS. HEAVY PRECIPITATION COULD MAKE BACKCOUNTRY TRAVEL
QUITE DIFFICULT ACROSS SOUTHERN AND CENTRAL UTAH...ESPECIALLY ON
SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SECOND AND MORE POTENT STORM SYSTEM WILL MOVE INTO THE GREAT
BASIN SUNDAY. THIS STORM WILL BRING WIDESPREAD RAIN AND ISOLATED
THUNDERSTORMS BACK TO THE OUTLOOK AREA FOR SUNDAY NIGHT THROUGH
EARLY TUESDAY. LOCALLY HEAVY RAINS WILL ONCE AGAIN IMPACT THE
REGION...WITH THE HEAVIEST RAINS OVER THE WESTERN HALF OF UTAH.
COOLER TEMPERATURES ASSOCIATED WITH THIS STORM WILL BRING A COUPLE
OF INCHES OF ACCUMULATING SNOW TO THE HIGHEST ELEVATIONS OF THE
NORTHERN MOUNTAINS ON MONDAY.

PRECIPITATION WILL SHIFT INTO SOUTHERN UTAH MIDWEEK AS THE CENTER
OF THE STORM SETTLES INTO ARIZONA. NORTHERN UTAH AND SOUTHWEST
WYOMING WILL RECEIVE OCCASIONAL PRECIPITATION ACROSS THE HIGHER
TERRAIN WITH TEMPERATURES ACROSS THE REGION RUNNING NEAR NORMAL
FOR MID OCTOBER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.